Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 274, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2008, 3:51 PM CDT for Cherokee County, Alabama. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 3:51 PM CDT (20:51 UTC)
- Expired
- Jun 9, 2008, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:03 PM CDT | TSTM WND GST 60 | 2 Se Centre, AL | WIND GUSTS ESTIMATED AT 60 MPH AFFECTED THE MOSHAT COMMUNITY. |
| Jun 9, 4:03 PM CDT | HAIL 1.5 | 2 Se Centre, AL | INCLUDED WINDS GUSTING TO 60 MPH IN THE COMMUNITY OF MOSHAT. |
| Jun 9, 4:06 PM CDT | TSTM WND DMG | Centre, AL | ROOF DAMAGE TO SHOPPING CENTER DOWNTOWN. |
| Jun 9, 4:06 PM CDT | HAIL 1.75 | Centre, AL | |
| Jun 9, 4:23 PM CDT | HAIL 0.88 | Centre, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1398 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 092051 SVRBMX ALC019-092115- /O.NEW.KBMX.SV.W.0274.080609T2051Z-080609T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT MON JUN 9 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA... THIS INCLUDES THE CITIES OF...CENTRE...CEDAR BLUFF... * UNTIL 415 PM CDT * AT 347 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOSHAT...OR 7 MILES SOUTHEAST OF CENTRE...AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TENNALA...SAND ROCK AND GAYLESVILLE WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3424 8577 3438 8553 3404 8544 3399 8565 TIME...MOT...LOC 2051Z 164DEG 17KT 3411 8557 $$ 12/SIRMON
1 follow-up statement
000
WWUS54 KBMX 092109
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT MON JUN 9 2008
ALC019-092115-
/O.CON.KBMX.SV.W.0274.000000T0000Z-080609T2115Z/
CHEROKEE AL-
408 PM CDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL CHEROKEE COUNTY...
AT 400 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MOSHAT...OR ABOUT NEAR CENTRE...MOVING NORTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOWELLS
CROSSROADS...WATERHOUSE...GAYLESVILLE AND CEDAR BLUFF
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
HAIL UP TO 1.5 INCHES IN DIAMETER HAS BEEN REPORTED IN MOSHAT WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 3433 8551 3430 8551 3429 8550 3427 8550
3426 8549 3409 8546 3404 8567 3425 8575
3438 8553
TIME...MOT...LOC 2108Z 164DEG 17KT 3415 8560
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 9, 2:48 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT MON JUN 9 2008 .SHORT TERM...TONIGHT AND TUESDAY. ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS STRONG GRIP FROM OVER THE AREA. THIS HAS ACTED TO BRING MORE FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON. THIS TREND WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA. THIS WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW EVENING. THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING ISSUES. ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS. 17/KLAWS .LONG TERM...WEDNESDAY THROUGH SUNDAY. UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH THE FORECAST PERIOD. FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S. 14 && .AVIATION...18Z TAF DISCUSSION. AVIATION CONCERNS FOR TODAY WILL BE THUNDER LATER THIS AFTERNOON AT THE SOUTHERN SITES MGM AND TOI AND IN THE EAST AT ANB. ELSEWHERE...INCLUDED CB IN THE CLOUD GROUP...BUT DECIDED TO LEAVE ANY MENTION OF TS OUT OF THE ISSUANCE. THIS MAY HAVE NOT BEEN QUITE AGGRESSIVE ENOUGH AS FEEL THUNDER DOES HAVE THE POTENTIAL TO SPREAD TO AT LEAST EET AND BHM...SO MAY HAVE TO AMEND FOR LATER. OTHERWISE LOOKING FOR LEFTOVER STRATUS AND CIRRUS THROUGH THE OVERNIGHT GIVING WAY TO A WEAK SURFACE BOUNDARY AND ASSOCIATED LOWER CLOUDS TOMORROW MORNING. 17/KLAWS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 89 68 86 69 / 20 30 20 40 30 ANNISTON 70 89 68 87 70 / 20 30 20 40 30 BIRMINGHAM 71 89 69 89 71 / 20 30 20 40 20 TUSCALOOSA 69 91 69 90 71 / 20 30 20 30 20 CALERA 69 89 70 88 70 / 20 30 20 40 20 AUBURN 69 90 68 86 69 / 20 30 20 40 30 MONTGOMERY 72 91 70 91 71 / 20 30 20 30 20 TROY 70 90 68 90 70 / 20 30 20 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 1:08 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON JUN 9 2008 ALZ011>015-017>050-101800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A SURFACE BOUNDARY ACROSS EASTERN ALABAMA. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Special weather statement, Jun 9, 3:01 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT MON JUN 9 2008 ALZ019>021-092030- CALHOUN-CHEROKEE-CLEBURNE- 301 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND CLEBURNE COUNTIES UNTIL 330 PM CDT... AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MARS HILLS...OR 8 MILES EAST OF PIEDMONT...MOVING NORTH AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LIBERTY HILL. BORDEN SPRINGS. SPRING GARDEN. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:00 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Jun 9, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 32 min |
| Jun 9, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 46 min |
| Jun 9, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 50 min |
| Jun 9, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 25 min |
| Jun 9, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 34 min |
| Jun 9, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 36 min |
| Jun 9, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 21 min |
| Jun 9, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 32 min |
| Jun 9, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.